New Mexico, 2021Flash Flood in New Mexico, August 13, 2021
August 13, 2021 · NWS ABQ · 1 event in 1 county or zone
A very slow-moving storm system remained over southeastern New Mexico on August 13, 2021. Combined with an abundant amount of atmospheric moisture, another active monsoon day was underway across eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very slow-moving storm system remained over southeastern New Mexico on August 13, 2021. Combined with an abundant amount of atmospheric moisture, another active monsoon day was underway across eastern New Mexico. Steering flow was once again fast enough to limit a widespread flash flooding threat, however, some thunderstorms did produce heavy rainfall in a short period of time. A strong thunderstorms with heavy rainfall near Nogal did force the closure of a highway as the roadway became unsafe for travel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 10:58 AM MST, 3 hours earlier.
Area forecast discussion, Aug 13, 10:58 AM MST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 AM MDT Fri Aug 13 2021
.UPDATE...
Expanded the existing Flash Flood watch into southwest NM. No other
changes at this time.
&&
.PREV DISCUSSION...1129 AM MDT Fri Aug 13 2021...
.AVIATION...
18Z TAF CYCLE
Sct to nmrs showers and tstms with occasional mt obscurations in
mainly MVFR cigs/vsbys in clouds and precipitation will favor
eastern and central NM through 03Z. Convection to persist over areas
along and south of I-40 aft 06Z with patchy br over ern NM.
&&
.PREV DISCUSSION...251 AM MDT Fri Aug 13 2021...
.SYNOPSIS...
Cooler conditions will prevail through Saturday as a disturbance
moves slowly westward across the state and brings good chances for
showers and storms, favoring southern and eastern portions of the
area. Heavy rainfall and flash flooding are possible across much of
the eastern plains and southern portions of the area through
Saturday. An active Monsoon thunderstorm pattern will then persist
through next week, with the potential for locally heavy rainfall and
localized flash flooding just about every day. Daytime temperatures
will trend up from Sunday through Tuesday and be within a few degrees
of mid August norms.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
A similar day to yesterday is in store today as a very slow moving
warm-core upper-level low continues to spin counterclockwise over
eastern NM. This feature is forecast to impact similar locations
today with the heaviest rainfall potential over eastern NM this
afternoon and evening. Continued the Flash Flood Watch through late
tonight as a result. Numerous showers and thunderstorms will
continue well after midnight once again, thanks to the warm-core
nature of the low center. As the Four Corners' high strengthens over
the Great Basin and Inland northwest tonight into Saturday, drier
air aloft begins pushing into northern NM, relegating most afternoon
and evening showers and thunderstorms to locations south of I-40.
Isolated storms will remain likely central and north thanks to
increased buoyancy (dry air moving over the top of relatively moist
air) along with increasing atmospheric stretching (deformation)
between the FCH and the warm-core low now forecast to continue over
southern NM.
LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
A weak inverted trough will remain over southern portions of our area
Saturday night through Sunday, where the potential for heavy rain and
flash flooding will persist given sufficient instability and an above
normal PWAT atmosphere. Expect some warming Sunday, but daytime
temperatures will remain below normal across central and southern
portions of the area. The upper high over the Great Basin will weaken
and sink south Sunday night through Monday as a potent trough pushes
into the Pacific NW. This development will create a brief period of
northerly steering flow across northern NM which will increase our
shear profile and bring a shot for strong to severe storms, especially
along/east of the central mountain chain Monday afternoon/evening.
The upper high is forecast to move over our area Tuesday into
Wednesday, then move east allowing weak southerly flow in the
lower/mid levels of the atmosphere to bump PWATS up and bring about a
wet end to the work week.
33/11
&&
.FIRE WEATHER...
No fire weather concerns are forecast during the next week as low-
level monsoon moisture remains in place. The Four Corners' high
shifts east of NM Wednesday for perhaps at least a brief period of a
southerly monsoon moisture tap, helping areas of the forecast area
that have missed thanks to stubborn northeasterly storm steering
flow.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ208-209-220-241.
Flash Flood Watch through late tonight for the following zones...
NMZ223>226-229-231>240.
&&
Hazardous weather outlook, Aug 13, 3:22 AM MST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
422 AM MDT Fri Aug 13 2021
NMZ201>241-141030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
422 AM MDT Fri Aug 13 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall is possible today through tonight across much of
eastern and southern New Mexico, where a Flash Flood Watch is in
effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The threat for heavy rainfall and flash flooding will persist
Saturday across much of southern New Mexico. From Sunday through next
week, locally heavy rainfall and localized flash flooding will
continue to be a threat.
A few strong to severe storms are possible Monday afternoon and
evening across north central and eastern portions of the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
11
Flash Flood, Lincoln
- When
- August 13, 1:58 PM MST to 4:00 PM MST
- Where
- Lincoln County, 2.99 mi NNW of Nogal to 3.15 mi NNE of Nogal
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.600, -105.730
Heavy rain near Nogal forced the closure of U.S. Highway 380 from mile marker 74 to mile marker 76. Per a trained spotter, the bridge in the area was unsafe to cross as road surfaces had been damaged from repeated rounds of heavy rain over the summer.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966006.